Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

stinastina

Potassium for diabetes and or high blood pressure

Recommended Posts

stinastina

Does anyone take potassium solely to improve their bg #s or high blood pressure ? I was against just taking it for low carb eating (quite a few people just supplement on their own just for lc) but what sparked my curiosity is a study I saw that said that there may be a correlation between low potassium and developing diabetes, especially among African Americans (AA's with low potassium are twice as likely to develop diabetes according to the study). 

 

They also mentioned that low potassium can lead to high blood pressure (which was my first diagnosis). Then once the doc puts you on diuretics, that will further deplete your serum potassium and can lead to diabetes.

 

I was wondering if taking a supplement would help with both blood pressure and diabetes. Would I need to take magnesium, too ?

Share this post


Link to post
Share on other sites
ramon

On every blood test I've had my potassium and magnesium have been low and according to my hematologist it is due to diabetes. What I don't understand is why my protein levels are to low as well.  

Share this post


Link to post
Share on other sites
jwags

I would only take a supplement if you test low on potassium.  Too much potassium is potenitally dangerous.  I try to eat potassium rich foods like greek yogurt and avacados.  Tomato sauce and paste are also a great source.  A little can of V-8 which is 7 carbs has around 700 mg of potassium.

Share this post


Link to post
Share on other sites
Tanikit

I am using a potassium supplement now as I did measure borderline low on potassium tests and had been having muscle cramps, but I am also on magnesium and calcium as I have problems there too. I find hypoglycaemia as a type 1 diabetic tends to drop my potassium too and I will wake with leg cramps after a low in the night. Stanastina - like you my measurement was right at the bottom of the scale of normal - I switched to a potassium supplement that is just one of the tissue salts - it will not cause problems - they are very very safe (and possibly do not work so well, but if that is the case then at least I haven't played with something dangerous).

Share this post


Link to post
Share on other sites
stinastina

I am using a potassium supplement now as I did measure borderline low on potassium tests and had been having muscle cramps, but I am also on magnesium and calcium as I have problems there too. I find hypoglycaemia as a type 1 diabetic tends to drop my potassium too and I will wake with leg cramps after a low in the night. Stanastina - like you my measurement was right at the bottom of the scale of normal - I switched to a potassium supplement that is just one of the tissue salts - it will not cause problems - they are very very safe (and possibly do not work so well, but if that is the case then at least I haven't played with something dangerous).

 

Did you feel it had any benefit for your bg#s ?

Share this post


Link to post
Share on other sites
GAgirl

I take it as a combination suppliment with magnesium. It has 60g of each per capsule. It helps the magnesium absorb better and they together help the muscles relax naturally so I take 2 capsules at night before bed. My allergist gave them to me for body pain from Fibromyalgia and it helps tremendously. I know some people take it for neuropathy too...again, body pains. 

Share this post


Link to post
Share on other sites
Tanikit

Stinastina - no, I am a type 1 diabetic - I have none of my body's own insulin, so no amount of any mineral will help - only me getting the dose of insulin right can help my sugars however there have been other things that make it more or less difficult to control with insulin and affect my insulin resistance. Potassium is not one of them.

Share this post


Link to post
Share on other sites
jinni

 

Does anyone take potassium solely to improve their bg #s or high blood pressure ? I was against just taking it for low carb eating (quite a few people just supplement on their own just for lc) but what sparked my curiosity is a study I saw that said that there may be a correlation between low potassium and developing diabetes, especially among African Americans (AA's with low potassium are twice as likely to develop diabetes according to the study). 

 

They also mentioned that low potassium can lead to high blood pressure (which was my first diagnosis). Then once the doc puts you on diuretics, that will further deplete your serum potassium and can lead to diabetes.

 

I was wondering if taking a supplement would help with both blood pressure and diabetes. Would I need to take magnesium, too ?

 Organic Sulfur is what you could research to stabilise your blood pressure.

 

http://msm-msm.com/oldbbs/messages/8702.html

 

http://orgoneproducts.org/blog/organic-sulphur-not-msm-amazing-results/

Share this post


Link to post
Share on other sites
Seagal

As has been said, don't take potassium unless you test low, it can cause major problems with the electrolytes.

 

I've been taking MSM (Pure powder) mixed with mg and vit. c powder in a hot drink for many months.  MSM at around 4 g. is very helpful for pain and is non-toxic.  I like getting all three together and think it has aided my bp (now that you mention it)have not noticed any change in bg due to it (but then the discussion was re potassium, not mg.).

 

Stinastina, do some solid research before you self-supplement with potassium and look into the dangers of over-dosing:)  Good luck.

Share this post


Link to post
Share on other sites
stinastina

 

 Organic Sulfur is what you could research to stabilise your blood pressure.

 

http://msm-msm.com/oldbbs/messages/8702.html

 

http://orgoneproducts.org/blog/organic-sulphur-not-msm-amazing-results/

 

I used to use MSM but found no benefit with regards to my blood pressure. It did help with joint pain I was experiencing at that time.

Share this post


Link to post
Share on other sites
Cora

I'll say it again too, have your levels checked first. High bp, especially combined with diabetes can cause kidney problems. Adding K will put extra pressure on your kidneys to filter out excess. And if excess accumulates it can be dangerous. To put it in perspective, you know how low potassium can give you leg cramps? Well, high potassium can cause that same cramp in your heart. Dangerous! So for people with medical issues and potential medical issues it's not a good supplement to take unless you know where you stand.

Share this post


Link to post
Share on other sites
MalteseMom

Awhile back I had concerns about not getting enough potassium on this LCHF WOE so I rushed out and bought a bottle and got 2nd free (BOGO). Took one and had horrible bout of diarrhea. Horrible really isn't strong enough word. Then remembered that potassium can affect heart. Instead of supplement I now try together it thru foods.

Share this post


Link to post
Share on other sites
stinastina

I did have my levels checked on 4/23. Mine was 3.4. The lab levels start at 3.4 for normal.

 

I'll say it again too, have your levels checked first. High bp, especially combined with diabetes can cause kidney problems. Adding K will put extra pressure on your kidneys to filter out excess. And if excess accumulates it can be dangerous. To put it in perspective, you know how low potassium can give you leg cramps? Well, high potassium can cause that same cramp in your heart. Dangerous! So for people with medical issues and potential medical issues it's not a good supplement to take unless you know where you stand.

Share this post


Link to post
Share on other sites
Dlife619

I second Cora, potassium is what they use in lethal injections...and without the sedative it's supposedly incredibly painful. Be careful.

Share this post


Link to post
Share on other sites
stinastina

I second Cora, potassium is what they use in lethal injections...and without the sedative it's supposedly incredibly painful. Be careful.

 

Potassium CYANIDE. 

Share this post


Link to post
Share on other sites
Dlife619

Regardless, potassium is vital in muscle control, and too much, whether with cyanide or not, will cause your heart to stop and will be very painful and you will die. Google that too, and you will see numerous accidental deaths in hospitals.

Share this post


Link to post
Share on other sites
stinastina

Regardless, potassium is vital in muscle control, and too much, whether with cyanide or not, will cause your heart to stop and will be very painful and you will die. Google that too, and you will see numerous accidental deaths in hospitals.

 

I did but your point about it being used in lethal injections is sensationalism. Cyanide is far more deadly than potassium. A deadly does of KCN is 200-300mg while a recommended dose of daily potassium is 4700mg. Huge difference.

 

I appreciate all the potassium warnings but are yall aware that 1 potassium supplement contains 99mg ? That is a very small dose. 

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.